Flood, Northeast
- When
- December 6, 4:10 PM AST to 10:00 PM AST
- Where
- Northeast forecast zone
- Reported by
- EMERGENCY MANAGER
River Rio Grande de Loiza at Barrio Palmas, Rio Grande, was reported out of its banks.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS SJU wrote it up.
River Rio Grande de Loiza at Barrio Palmas, Rio Grande, was reported out of its banks.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS San Juan, PR wrote its last area forecast discussion before the first event at Dec 6, 3:00 PM AST, 1 hour 10 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE SAN JUAN PR 300 PM AST SAT DEC 6 2003 FREQUENT BANDS OF MODERATE TO HEAVY SHOWERS AND TSTORMS WITH WIDESPREAD LIGHT RAIN HAS AFFECTED THE EASTERN HALF OF PUERTO RICO THIS MORNING THROUGH MID AFTERNOON...LEAVING TWO TO THREE INCH RAIN ACCUMULATIONS ACROSS PORTIONS OF SOUTHEAST PR. LOCAL RIVERS AND STREAMS HAVE RESPONDED WITH RAPID RISES...AND SEVERAL FLOWED OUT OF BANKFULL...PROMPTING FLASH FLOOD WARNINGS. EARLIER GUIDANCE AND SATELLITE IMAGERY SUGGESTED DOOM AND GLOOM FOR PUERTO RICO TONIGHT THROUGH SUNDAY AFTERNOON...WITH SIGNIFICANT RAINFALL TOTALS OF 8 TO 12 INCHES...AND MAXES OF 15 INCHES INTERIOR MOUNTAINS...LOOKING POSSIBLE. HOWEVER...LATEST SATELLITE TRENDS...AND GFS GUIDANCE SUGGEST THAT T.S. ODETTE MAY HAVE SLOWED DOWN...WITH CONVERGENCE LINE OF MCS TO THE EAST NOW ADVECTING MORE NORTHWARD...AND NOT NE ATTM. LLVL FLOW AROUND MOST OF THE T.S. IS ALSO SSE WHICH WOULD SUGGEST A MORE NORTHWARD ADVECTION OF MOISTURE...RATHER THAN NE. THIS ALL BEING SAID...HIGH RAIN CHANCES REMAIN IN EFFECT FOR ALL OF THE LOCAL AREA. HOWEVER...THERE APPEARS SOME EVIDENCE THAT THE TOTAL INUNDATION OF THE ISLAND THAT LOOKED POSSIBLE UP UNTIL RECENTLY MAY NOT BE AS SEVERE AS PREVIOUSLY THOUGHT...AND WE MAY LUCK OUT WITH 3 TO 5 INCH RAIN TOTALS...AND NOT 8 TO 12. REGARDLESS...FLASH FLOODING AND RIVER FLOODING ARE TO BE EXPECTED. GFS FORECASTS 25 TO 30 KNOT LLVL JET TONIGHT...WHICH SHOULD FOCUS HEAVIEST RAIN ACROSS THE SOUTHERN SLOPES AND INTERIOR MOUNTAINS OF THE ISLAND. MAJOR RIVER SYSTEMS ALONG THE NORTH COAST HAVE BEEN INGESTING RAINFALL FROM INTERIOR THAT SHOULD CAUSE THESE RIVERS TO FLOW OUT OF BANKS TONIGHT...EVEN WITHOUT MAJOR RAINFALL ALONG NORTH COAST. MCSS STILL NEED TO BE WATCHED ARRIVING FROM THE SW TONIGHT AND SUNDAY...AND COULD STILL INUNDATE W AND SW PORTIONS OF PUERTO RICO. AFTER ODETTE EXITS THE REGION SUNDAY NIGHT THROUGH MONDAY... CONVERGENT TRAILING TROUGH IN THE FORM OF A TAIL WILL PUSH SOUTHEAST THROUGH PR AND INTO THE VIRGIN ISLANDS...OFFERING THEM THEIR SHOT AT HEAVY RAINS AND SOME FLOODING. EXPLOSIVE ATMOSPHERIC CONDITIONS NOT EXPECTED TO BE IN PLACE ATTM. SOME BRIEF SW WIND SWELL SHOULD AFFECT S AND W PR SUNDAY AND COULD CAUSE SOME BEACH EROSION AND UNUSUAL SW SURF ALONG THESE COASTS... AND SOME TYPE OF STATEMENT WILL NEED TO BE ISSUED TO EXPRESS THIS. POTENTIALLY LARGE SWELL EVENT THEN ON TAP FOR MONDAY NIGHT INTO TUESDAY...BUT SWELLS WILL NOT BE EXTREMELY LONG PERIOD AND MAJOR COASTAL FLOODING AND EROSION NOT LOOKING LIKELY THEN. SJU... .PR...FFA ZONES PRZ001>004-006-007-009>011 UNTIL 06/1530Z. SCA AMZ710-730-740. .VI...SCA AMZ710-730. EQUIPMENT...NO PROBLEMS.
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE SAN JUAN PR 600 AM AST SAT DEC 6 2003 PRZ001>013-AMZ710>750-062200- 600 AM AST SAT DEC 6 2003 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PUERTO RICO. .TODAY AND TONIGHT...A BROAD AREA OF STRONG THUNDERSTORMS ASSOCIATED WITH TROPICAL STORM ODETTE IS EXPECTED TO MOVE ACROSS PUERTO RICO THIS AFTERNOON AND TONIGHT. VERY HEAVY RAINFALL WOULD PRODUCE WIDESPREAD FLASH FLOODING THROUGH AT LEAST THROUGH SUNDAY. A FLASH FLOOD WATCH IS IN EFFECT THROUGH AT LEAST 10 PM TONIGHT. VERY HEAVY RAIN...STRONG GUSTY WINDS...INTENSE CLOUD TO GROUND LIGHTNING AND FLASH FLOODING ARE ANTICIPATED. PEOPLE IN PUERTO RICO SHOULD BE ALERT ON THIS DANGEROUS WEATHER CONDITIONS AND BE PREPARED IN CASE FLASH FLOODS ARE OBSERVED OR A FLASH FLOOD WARNING IS ISSUE. SPOTTER ACTIVATED TODAY. .SUNDAY THROUGH THURSDAY...THE BROAD AREA OF THUNDERSTORMS WILL CONTINUE SUNDAY AND MONDAY CONTINUING THE THREAT FOR WIDESPREAD FLASH FLOODING ACROSS PUERTO RICO. BY SUNDAY...SOILS SHOULD BE SATURATED POSING A THREAT FOR MUD SLIDES OVER AREAS OF STEEP TERRAIN AND MORE FLASH FLOODING. PEOPLE IN PUERTO RICO SHOULD BE ALERT ON THIS DANGEROUS WEATHER CONDITIONS AND BE PREPARED IN CASE FLASH FLOODS ARE OBSERVED OR A FLASH FLOOD WARNING IS ISSUE. VIZ001-002-AMZ720-730-062200- 600 AM AST SAT DEC 6 2003 THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE U.S. VIRGIN ISLANDS. .TODAY AND TONIGHT..SCATTERED SHOWERS AND THUNDERSTORMS ARE EXPECTED TO MOVE INLAND ACROSS THE SOUTHERN COASTS OF THE U.S. VIRGIN ISLANDS THROUGH TONIGHT. LOCALIZED HEAVY RAIN IS POSSIBLE WITH MINOR FLOODING OF STREETS...CREEKS...GUTS...POOR DRAINAGE AND LOW LYING AREAS. CLOUD TO GROUND LIGHTNING AND STRONG GUSTY WINDS WILL OCCUR WITHIN THUNDERSTORMS. NO WIDESPREAD FLOODING IS EXPECTED THROUGH THE PERIOD. .SPOTTER CALL TO ACTION STATEMENT... SPOTTER ACTIVATION MAY BE REQUIRED SUNDAY AND MONDAY. .SUNDAY THROUGH THURSDAY...A COLD FRONT LOCATED ACROSS HAITI EXTENDING NORTHEAST INTO THE ATLANTIC WILL PUSH TROPICAL STORM ODETTE AND THE ASSOCIATED AREA OF STRONG THUNDERSTORMS TOWARDS THE U.S. VIRGIN ELANDS SUNDAY AND MONDAY. THIS CONDITIONS COULD PRODUCE HEAVY RAIN CONDUCIVE TO FLASH FLOODING OVER THE U.S. VIRGIN ISLANDS. FOR ADDITIONAL INFORMATION...VISIT THE NATIONAL WEATHER SERVICE WEB SITE FOR PUERTO RICO AND THE U.S. VIRGIN ISLANDS AT (ALL LOWERCASE LETTERS): HTTP://WWW.SRH.NOAA.GOV/SJU.
1 flood. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Puerto Rico in 2003Every state in 2003This day in weather historyWarnings in Puerto Rico, December 2003
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5327442.